Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Goodland, KS

July 3, 2017Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2017, 4:37 PM MDT for Yuma County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 4:37 PM MDT (22:37 UTC)
Expired
Jul 3, 2017, 5:15 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS53 KGLD 032237
SVRGLD
COC125-032315-
/O.NEW.KGLD.SV.W.0187.170703T2237Z-170703T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
437 PM MDT MON JUL 3 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Yuma County in northeastern Colorado...

* Until 515 PM MDT

* At 437 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles southeast of Crook to 4 miles southeast of
  Lone Star to 3 miles south of Otis, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Yuma and Clarkville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10246 4000 10254 3985 10280 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2237Z 326DEG 26KT 4080 10273 4031 10277 4010 10297 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
559 
WWUS53 KGLD 032251
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
451 PM MDT MON JUL 3 2017

COC125-032315-
/O.CON.KGLD.SV.W.0187.000000T0000Z-170703T2315Z/
Yuma CO-
451 PM MDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN YUMA COUNTY...

At 450 PM MDT, severe thunderstorms were located along a line
extending from 7 miles north of Haxtun to 8 miles north of Yuma to 7
miles south of Otis, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Yuma and Clarkville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10246 4000 10254 3985 10280 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2250Z 326DEG 26KT 4074 10268 4025 10272 4004 10292 

HAIL...1.50IN
WIND...60MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:28 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 1:28 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
128 PM MDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 128 PM MDT Mon Jul 3 2017

Another weather disturbance embedded within northwest flow aloft is
forecast to emerge over the northeastern plains of Colorado
including Yuma south through Kit Carson counties. Isolated showers
and thunderstorms are intially expected with a gradual increase in
coverage and possible intensity this evening as it moves east across
the area. Another possibility is similar to last night with
showers/thunderstorms moving southeast from central Nebraska. HRRR
suggesting wind gusts in the 50 to 60 mph range so for now have
added gusty winds to the grids. Precipitation should be out of the
area shortly after midnight. Low temperatures in the mid 50s to mid
60s.

For Tuesday am expecting plenty of sunshine by mid to late morning.
Models suggesting another weather disturbance moving into the
western 2/3 of the area a little sooner compared to the past few
days with a few thunderstorms possible generally from McCook to
Tribune/Leoti and points west by 00z Wednesday. Afternoon
temperatures expected to reach the upper 80s to low 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 128 PM MDT Mon Jul 3 2017

Shower and thunderstorm chances continue into Tuesday night from the
afternoon as a weak shortwave moves east of the region. Height rises
to the west should hinder convection, but cannot rule out a few
thunderstorms. Severe weather will be possible generally north of
Interstate 70 with large hail and damaging winds as the main
threats.

An upper ridge over the western CONUS expands north and east on
Wednesday and Thursday, keeping the area under north northwest flow
aloft. High pressure dominates the pattern, resulting in dry
conditions during this timeframe. However, guidance has introduced a
quick shot at precipitation Thursday night into Friday as a
disturbance rotates around the eastern edge of the high pressure.

A backdoor cold front approaches the High Plains on Friday, stalling
across the region for the weekend. Meanwhile, the ridge to the west
flattens/regresses and the area is placed under northwest flow
aloft, allowing disturbances to work their way across the region.
This setup enables patchy shower and thunderstorm chances to return
to the forecast through the end of the period. It's a bit too soon
to tell the timing and location of the waves passing through the
eastern periphery of the ridge, so will have to monitor in the
coming days and refine the forecast.

High temperatures will be in the upper 80s to upper 90s throughout
the period. However, a few locations along the Nebraska border could
see temperatures near 100 degrees on Thursday. Low temperatures will
be in the upper 50s to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM MDT Mon Jul 3 2017

For KGLD and KMCK, vfr conditions expected outside of possible
thunderstorm activity. Latest thinking is for showers and
thunderstorms to possibly impact the KGLD terminal in the 01z-04z
timeframe from the west and KMCK to be impacted from convection
possibly from the west and/or northwest in the 04z-07z timeframe
and subject to change. Primary threat will be wind gusts over
50kts and moderate/heavy rain which would cause mvfr vis. Winds
outside the convection generally from the south to southeast
around 10kts or so with some gusts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Jul 3, 1:32 PM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
132 PM MDT Mon Jul 3 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
132 PM MDT Mon Jul 3 2017 /232 PM CDT Mon Jul 3 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible late this afternoon in
far eastern Colorado spreading east across the remainder of the Tri-
State area during the evening through about midnight. Damaging
outflow winds to 70 mph will be the primary threat along with hail
to around an inch in diameter and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Strong to severe thunderstorms are possible on Tuesday generally for
areas north of Interstate 70. Large hail and damaging winds will be
the main threats.

Strong to severe thunderstorms are possible on Friday on into the
upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 5 PM MDT (6 PM CDT) through
midnight MDT (1 AM CDT).

In the hours before

Special weather statement, Jul 3, 4:11 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
411 PM MDT MON JUL 3 2017

COZ091-032300-
Kit Carson County CO-
411 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Seibert, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stratton.

This includes Interstate 70 in Colorado between mile markers 417 and
420.

LAT...LON 3940 10299 3957 10293 3952 10250 3926 10259
TIME...MOT...LOC 2211Z 285DEG 13KT 3947 10287

Lockhart
Special weather statement, Jul 3, 4:28 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
428 PM MDT MON JUL 3 2017

COZ090-032315-
Yuma County CO-
428 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 515 PM
MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crook to near Lone Star to near Platner.
Movement was southeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Yuma, Eckley, Joes, Abarr, Heartstrong and Clarkville.

LAT...LON 4044 10233 3990 10236 3959 10266 3977 10280
      4044 10278
TIME...MOT...LOC 2228Z 322DEG 36KT 4084 10283 4038 10285 4019 10304

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:46 PM MDTSpecial Weather StatementGLDKit Carson29 min
Jul 3, 4:11 PM MDTSpecial Weather StatementGLDKit Carson49 min
Jul 3, 4:28 PM MDTSpecial Weather StatementGLDYuma47 min
Jul 3, 4:45 PM MDTSpecial Weather StatementGLDCheyenne60 min
Jul 3, 5:10 PM MDTSpecial Weather StatementGLDKit Carson, Yuma50 min
Jul 3, 5:52 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.